Hail, Douglas
- When
- August 12, 1:20 PM MST
- Where
- Douglas County, 0.87 mi SE of Parker
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.510, -104.760
Severe thunderstorms produced large hail in Douglas and Washington Counties, ranging from quarter to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail in Douglas and Washington Counties, ranging from quarter to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 12, 10:54 AM MST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1154 AM MDT MON AUG 12 2013 .UPDATE... && .SHORT TERM...ONLY MINOR CHANGES TO THE FORECAST. HEALTHY CROP OF DIURNAL CONVECTION HAS FORMED OVER THE MOUNTAINS AND SHOULD PROGRESS SLOWLY EASTWARD. STORM MOTIONS HAVE BEEN SLOW INITIALLY...BUT SHOULD PICK UP A BIT AS WE WILL LIKELY HAVE AN ORGANIZED OUTFLOW BOUNDARY HEADED EAST IN A COUPLE OF HOURS. STILL SOME HEAVY RAIN POTENTIAL...BUT BETWEEN THE LIMITED CAPE OF AROUND 500 J/KG NEAR THE MOUNTAINS AND EXPECTED STORM MOVEMENT I DO NOT EXPECT MUCH OF A FLOODING THREAT OUTSIDE OF THE BURN AREAS. FOR THE BURN AREAS...AGAIN STORM STRENGTH AND MOISTURE ARE LIMITED BUT WE WILL HAVE TO WATCH OUT FOR THE SLOW MOTIONS. MAIN THREAT SHOULD BE THROUGH ABOUT 4 PM WITH THE STRONGEST ACTIVITY FURTHER EAST AFTER THAT. I DID TWEAK POPS DOWN ON THE PLAINS FOR THIS AFTERNOON EXPECTING THAT THE STORMS WILL BE SLOW TO PROGRESS EASTWARD. COULD BE SOME DEVELOPMENT OUT THERE AS WELL BUT LIMITED UNTIL THIS EVENING. && .AVIATION...SCATTERED THUNDERSTORMS SHOULD PROGRESS EAST OFF THE MOUNTAINS ACROSS THE DENVER AREA. ACTIVITY MOST LIKELY BETWEEN 21Z AND 00Z THOUGH THERE WILL STILL BE SOME AROUND THIS EVENING. MAIN IMPACT SHOULD BE VARIABLE WINDS GUSTING TO AROUND 30 KNOTS. && .PREV DISCUSSION... /ISSUED 355 AM MDT MON AUG 12 2013/ SHORT TERM...WATER VAPOR LOOP INDICATED A MOISTURE PLUME SHIFTING NORTHEAST ACROSS COLORADO EARLY THIS MORNING. AT THE SURFACE...A WEAK SURGE HAD PUSH ACROSS MOST OF THE PLAINS WITH A SLIGHT INCREASE IN LOW LEVEL MOISTURE. HOWEVER...THIS MOISTURE WAS QUITE SHALLOW AS PRECIPITABLE WATER VALUES HAD BARELY BUDGED OVER THE LAST 24 HOURS. OVERALL...THE WEATHER PATTERN REMAINS QUITE SIMILAR TO YESTERDAY WITH THE UPPER LEVEL RIDGE CENTERED OVER THE STATE. HOWEVER...ONE FEATURE THAT MAY COME INTO PLAY IS AN UPPER LEVEL SPEED MAX MOVING ACROSS THE DESERT SOUTHWEST. THE FORECAST AREA WILL BE IN THE LEFT EXIT REGION OF THIS JET FROM THIS AFTERNOON THROUGH TONIGHT. THERE WAS DEEP...PERSISTENT...BUT WEAK Q-G LIFT NOTED IN MOST MODELS THROUGH TONIGHT. THIS SHOULD HELP INCREASE CONVECTIVE COVERAGE A BIT FROM YESTERDAY. MEANWHILE...SHORT RANGE MESOSCALE MODELS INCLUDING THE WRF AND HRRR SHOW THE TYPICAL START TO CONVECTION ALONG THE FRONT RANGE MOUNTAINS AND FOOTHILLS BY 17Z-18Z...AND THEN SPREADING/DEVELOPING EASTWARD THROUGH THE AFTERNOON HOURS. AT THIS POINT...SEE LITTLE REASON TO ARGUE WITH THIS SCENARIO. THERE WILL BE A SLIGHT RISK OF ONE OR TWO STORMS BRIEFLY REACHING SEVERE CRITERIA ON THE PLAINS WITH MARGINAL HAIL/WIND. WITH CONTINUED SYNOPTIC SCALE LIFT AND WEAK LOW LEVEL SOUTHEASTERLY JET OVERNIGHT...WILL KEEP A CHANCE OF STORMS IN THE FORECAST THROUGH TONIGHT. LONG TERM...EASTERLY UPSLOPE SURFACE FLOW WILL MOVE OVER THE PLAINS FROM A SHORTWAVE TROUGH DIVING SOUTH FROM THE DAKOTAS ALOFT. COMBINE THIS WITH A FEW DISTURBANCES MOVING IN THE WESTERLY FLOW ALOFT AND INCREASING UPPER AND MID-LEVEL MOISTURE MOVING IN FROM THE SOUTHWEST WILL ALL COME TOGETHER TUESDAY AND WEDNESDAY FOR COOLER AND WETTER DAYS. THE FOCUS FOR THE MOST SIGNIFICANT WEATHER WILL BE EAST OF THE MOUNTAINS AS SLIGHTLY DRIER AIR WILL BE FILTERING IN FROM THE WEST. STORM MOTIONS ARE PROGGED TO BE SLOW...10 MPH OR LESS SO THUNDERSTORMS WITH HEAVY RAINFALL WILL BE A CONCERN. BEST INSTABILITY WILL BE OUT TOWARDS THE EASTERN STATE BORDER WITH HAIL AND STRONG WINDS THE THREAT. ALL THE CONDITIONS WILL EXIST THROUGH THE BOTH DAYS TO HAVE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LAST THROUGHOUT THE NIGHTS. TEMPERATURES WILL BE AS MUCH AS 10 DEGREES COOLER THAN TODAY WITH READINGS IN THE UPPER 70S TO LOWER 80S FOR THE PLAINS AND 60S TO 70S FOR THE HIGH COUNTRY. BEGINNING THURSDAY...THE FLATTENED UPPER RIDGE WILL BEGIN BUILDING BACK NORTH THROUGH FRIDAY...STRETCHING FROM ARIZONA UP TO MONTANA. THIS WILL PUT COLORADO UNDER NORTH-NORTHWEST FLOW ALOFT. THE SHORTWAVE TROUGH MAY STILL HAVE AN AFFECT THURSDAY AND SOUTH TO SOUTHEASTERLY SURFACE FLOW OVER THE FAR EASTERN PLAINS WILL TRANSPORT SOME MOISTURE IN FOR SCATTERED STORM ACTIVITY OVER THE MOUNTAINS AND A SLIGHT CHANCE FOR THE PLAINS. DRIER AIR WILL BE SPREADING IN FROM THE WEST FRIDAY TO KEEP CHANCES FOR STORMS OVER THE HIGH TERRAIN WITH ISOLATED COVERAGE. TEMPERATURES WILL BE CLIMBING BACK TO AVERAGE AND POSSIBLY SLIGHTLY WARMER UNDER THE BUILDING RIDGE. ON SATURDAY...A TROUGH WILL MOVE ONSHORE OVER THE WEST COAST AND START MOVING EAST. SATURDAY WILL BE ONE MORE WARM AND DRY DAY BEFORE THE TROUGH DRAWS MOISTURE INTO THE AREA FOR SLIGHTLY WETTER CONDITIONS SUNDAY. WILL HAVE TO FOLLOW THE PROGRESSION OF THE MODELS FOR THIS TROUGH TO SEE HOW STRONG IT MAY BE. FOR NOW KEPT TEMPERATURES THE SAME...BUT MAY NEED TO COOL THEM OR LATER PERIODS. AVIATION...WEAK SURFACE BOUNDARY THAT BARELY PUSHED THROUGH THE FRONT RANGE AIRPORTS WILL KEEP LIGHT AND VARIABLE WINDS IN THE FORECAST THROUGH 15Z-17Z. ONLY A SLIGHT CHANCE OF LIGHT/PATCHY FOG DEVELOPING 12Z-14Z WITH MARGINAL T/TD SPREADS. THEN NORMAL DIURNAL EASTERLIES WILL DEVELOP. STORM CHANCES WILL BE A LITTLE HIGHER THAN YESTERDAY SO TEMPO VRB20G30-35KT WINDS AND TS OR -TSRA WOULD BE WARRANTED IN THE FAVORED TIME FRAME FROM 20Z- 02Z. A SLIGHT CHANCE OF STORMS LINGERING PAST 06Z. BRIEF MVFR CONDITIONS WOULD BE POSSIBLE IF A STORM CORE PASSES OVERHEAD. HYDROLOGY...PRECIPITABLE WATER VALUES AND TEMP PROFILES ARE SIMILAR TO THOSE OBSERVED YESTERDAY...ALTHOUGH STORM MOTION WILL LIKELY BE UNDER 10 MPH. STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING 0.50 TO 1.0 INCH IN 30 MINUTES. THAT WOULD POSE A RISK OF SOME FLOODING IF ONE OF THESE STRONGER STORMS MOVES OVER A FOOTHILL BURN SCAR. THE STRONGEST STORMS ON THE PLAINS COULD PRODUCE 1-2 INCHES IN AN HOUR WITH MINOR FLOODING. THREATS ARE LOW ENOUGH AT THIS TIME TO PRECLUDE A FLASH FLOOD WATCH. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....KRIEDERMAN AVIATION/UPDATE...GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1106 AM MDT MON AUG 12 2013 COZ030>051-131715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1106 AM MDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER AND NEAR THE MOUNTAINS BY EARLY AFTERNOON...AND THEN SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON. SOME OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...AND A COUPLE STORMS ON THE PLAINS MAY BRIEFLY REACH SEVERE LEVELS WITH HAIL UP TO 1 INCH IN DIAMETER AND GUSTY WINDS TO AROUND 60 MPH. SOME FLOODING IS POSSIBLE IF A STRONGER STORM MOVES OVER A FRONT RANGE BURN SCAR. A FEW STORMS MAY LINGER PAST MIDNIGHT TONIGHT...ESPECIALLY ON THE EASTERN PLAINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WEATHER DISTURBANCE WILL BRING WETTER AND COOLER WEATHER TUESDAY AND WEDNESDAY WITH EASTERLY UPSLOPE SURFACE FLOW OVER THE PLAINS. SLOW STORM MOTIONS WILL INCREASE CONCERN FOR STORMS WITH THE POTENTIAL FOR HEAVY RAIN ACROSS THE AREA...AS WELL AS HAIL AND GUSTY OUTFLOW WINDS OVER THE FAR EASTERN PLAINS WHERE MORE INSTABILITY WILL EXIST. THURSDAY THROUGH SATURDAY WILL BE DRIER AND WARMER AS AN UPPER RIDGE BUILDS OVERHEAD. ANOTHER DISTURBANCE SUNDAY WILL INCREASE SHOWER AND THUNDERSTORM COVERAGE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. GIMMESTAD/COOPER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT MON AUG 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN THE PINERY 39.46N 104.73W
08/12/2013 M1.06 INCH DOUGLAS CO TRAINED SPOTTER
IN 15 MINUTES
&&
JKThe Denver radar (KFTG), 36 km away, was scanning. The volume nearest the first event began at 20:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459960, 459961.